We’ve written frequently about the unintended consequences of CPOE and other high tech interventions. A new article (Strom 2010) describes how a hard-stop alert to prevent co-prescribing two medications was very effective at its intended goal but resulted in some unintended consequences that led to discontinuation of the alert.
A clinically important interaction between warfarin and trimethoprim-sulfamethoxazole had been identified. Adding that antibiotic to warfarin therapy has often resulted in elevation of the INR and clinical episodes of bleeding. At the study sites a pharmacy intervention had been used in the past to try to avoid this combination of drugs. The authors therefore designed a controlled trial (randomizing physicians to either the intervention group or a control group) to see if a hard alert during CPOE would reduce the frequency that this combination was ordered. The intervention was a popup alert that basically prevented them from ordering the other drug when one of the drugs had been ordered. It appeared with an explanation for the alert and ordering clinicians had 2 ways to override the alert. One was to state that the trimethoprim-sulfamethoxazole was for Pneumocystis carinii pneuomonia prophylaxis. The other was to call the pharmacy.
The primary end point measured was the proportion of desired responses (i.e. not ordering the alert-triggering drug within 10 minutes of the alert firing). The desired response was seen in 57.2% of the intervention group and only 13.5% of the control group (odds ration 0.12). So this was a highly effective hard-stop alert, though the effectiveness did decline somewhat over the 3-month study period. However, there were 4 significant unintended consequences noted. These were delays in administration of either warfarin (2 cases) or the antibiotic (2 cases), the delays being for up to 3 days in some patients. Though no actual patient harm could be ascribed to these, the IRB decided to stop this study early because of the potential for patient harm.
This study highlights the critical importance any time you roll out a new clinical decision support tool (be it a computerized alert or a standardized order set) of monitoring usage of the tool, how often the alert is overridden, whether the desired goal is achieved, and whether unintended consequences occur. You need to have a formal process by which you assess all the above. Sometimes our most well-intended evidence-based patient safety interventions end up causing unintended consequences that may produce patient harm.
David Bates, in a thoughtful accompanying editorial, points out several important issues raised by this study and discusses several issues related to alerts and warnings. He notes that hard-stops should be used extremely judiciously. While they may make sense for absolute contraindications or only when there are no exceptions, they must be used with caution when legitimate exceptions exist. He points out that in the current study there are legitimate times when both warfarin and trimethoprim-sulfamethoxazole would be given at the same time (he notes that in the study the alert was ultimately overridden 43% of the time). He also notes the importance of the process we highlighted above for evaluation of the impact of alerts. But he also points out that we need to better quantify the adverse consequences of ignoring alerts. And, very importantly, determine both the benefits and risks of the alert. For example, though the IRB ended this study because of the potential for harm from the unintended consequences identified, the study was not able to identify how many adverse events were actually prevented by the alert.
So, while some may look upon this study in a negative light, it really has several very important lessons learned.
See also some of our prior Patient Safety Tip of the Week columns on unintended consequences:
Strom BL, Schinnar R, Aberra F, et al. Unintended Effects of a Computerized Physician Order Entry Nearly Hard-Stop Alert to Prevent a Drug Interaction: A Randomized Controlled Trial. Arch Intern Med. 2010; 170(17): 1578-1583
Bates DW. CPOE and Clinical Decision Support in Hospitals: Getting the Benefits: Comment on "Unintended Effects of a Computerized Physician Order Entry Nearly Hard-Stop Alert to Prevent a Drug Interaction". Arch Intern Med. 2010; 170(17): 1583-1584